Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 33, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 21, 2008, 6:04 PM CST for Vernon Parish, Louisiana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2008, 6:04 PM CST (00:04 UTC)
- Expired
- Feb 21, 2008, 6:30 PM CST
- In force
- 26 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Vernon Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 6:20 PM CST | TSTM WND DMG | 1 N Pickering, LA | TREES DOWN ACROSS ROAD JUST OFF LAKE CHARLES HWY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 1:41 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1139 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 220004 SVRLCH LAC115-220030- /O.NEW.KLCH.SV.W.0033.080222T0004Z-080222T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 604 PM CST THU FEB 21 2008 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON PARISH IN WEST CENTRAL LOUISIANA... THIS INCLUDES THE CITIES OF...SLAGLE...ROSEPINE...PITKIN... LEESVILLE...FORT POLK... * UNTIL 630 PM CST * AT 559 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF ROSEPINE...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT POLK...NEW LLANO AND 6 MILES SOUTHEAST OF LEESVILLE BY 615 PM CST... SLAGLE BY 630 PM CST... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3130 9300 3091 9287 3088 9339 3104 9350 TIME...MOT...LOC 0004Z 241DEG 36KT 3101 9335 $$ BRAZZELL
1 follow-up statement
000 WWUS54 KLCH 220019 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 619 PM CST THU FEB 21 2008 LAC115-220030- /O.CON.KLCH.SV.W.0033.000000T0000Z-080222T0030Z/ VERNON LA- 619 PM CST THU FEB 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST FOR VERNON PARISH... AT 617 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEESVILLE...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SLAGLE AND 6 MILES SOUTHWEST OF SIMPSON BY 630 PM CST... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3130 9300 3091 9287 3090 9328 3112 9340 TIME...MOT...LOC 0019Z 241DEG 36KT 3113 9320 $$ BRAZZELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:51 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 21, 2:51 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CST THU FEB 21 2008
.SYNOPSIS...A BAND OF THUNDERSTORMS WITH ROTATION HAS HAD A FEW
REPORTS OF TORNADOES IN CAMERON AND CALCASIEU PARISHES. FURTHER
WEST THUNDERSTORMS ARE REACHING SEVERE LIMITS. AS THIS BAND PASSES
NORTH, THE IMMINENT THREAT WILL BE OVER, HOWEVER A TORNADO WATCH
REMAINS IN EFFECT UNTIL 9 PM THIS EVENING.
A COLD FRONT WITH ARCTIC ORIGINS CURRENTLY WEDGING INTO CENTRAL
TEXAS HAS A FRONTAL WAVE NEAR TYLER. FURTHER EAST, THE FRONT IS
CREEPING SOUTHWARD. A STRONG AND DEEP UPPER LEVEL TROUGH TO THE
WEST IS PROVIDING INSTABILITY. SOUTHERLY WINDS BEHIND A WARM FRONT
FROM LUFKIN SOUTHEAST TO LAFAYETTE IS PROVIDING SUFFICIENT LOW
LEVEL SHEAR TO PRODUCE ROTATION.
&&
.SHORT TERM...GFS LOOKS TO BE HITTING THE RAIN TOO HARD TNITE.
BACKED OFF ON POPS AND WILL NOT ISSUE A FLOOD WATCH. WENT LOWER ON
TEMPS CONSIDERING DEW POINTS REAR OF THE FRONT NEAR 30 UPSTREAM
FROM THE NORTHERN ZONES, NEAR 36 WEST OF OUR SOUTHERN ZONES. ALL EXCEPT
SOUTH CENTRAL LOUISIANA CAN EXPECT THIS FRONT LATER TONIGHT. MUCH
DRIER AIR IN THE WAKE OF THE FRONT SHOULD CLEAR US OUT BY FRIDAY AFTERNOON.
.LONG TERM...FRIDAY NIGHT THRU THE WEEKEND STILL LOOKING DRY. A
POLAR OUTBREAK ON TUESDAY WITH ARCTIC AIR PLUNDERING THE UPPER
PLAINS IS TICKETED FOR THE LOWER MISSISSIPPI VALLEY BY EARLY WEDNESDAY.
OUR NEXT FREEZE COULD RESULT FROM THIS BUT KEPT OVERNIGHT TEMPS
ABOVE THE FREEZING MARK FOR NOW.
&&
.AVIATION...SEA FOG AND LOW CIGS PRODUCING LIFR CONDITIONS THIS
EVENING FOR LCH, BPT, LFT, AND ARA.
&&
.MARINE...WILL ALLOW THE DENSE FOG ADVISORY TO EXPIRE DUE
CONVECTIVE MIXING. WINDS STILL LOOK TO HOLD BELOW ADVISORY
CRITERIA IN THE WAKE OF THE FRONT FRIDAY AND SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 60 67 50 67 / 40 5 0 0
KBPT 55 66 51 68 / 40 20 0 0
KAEX 51 62 48 63 / 50 20 0 0
KLFT 64 73 51 67 / 50 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
CAMERON...EVANGELINE...JEFFERSON DAVIS...LAFAYETTE...LOWER
ST. MARTIN...RAPIDES...ST. LANDRY...UPPER ST. MARTIN...AND
VERNON.
TX...TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.
GM...DENSE FOG ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA OUT 20 NM.
TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES: AND
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
NM.
&&
11Hazardous weather outlook, Feb 21, 3:54 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 354 AM CST THU FEB 21 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-221200- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 354 AM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE COASTAL MARSHES AND I-10 CORRIDOR...AND FOR THE ADJACENT COASTAL WATERS UNTIL 11 AM. SEVERE WEATHER IS ALSO POSSIBLE ACROSS CENTRAL LOUISIANA AND THE LAKES REGION OF TEXAS LATER TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS...TAPERING OFF AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT WILL ADVANCE THROUGH THE AREA FRIDAY EVENING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON TUESDAY...WITH THE APPROACH OF ANOTHER STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Feb 21, 3:11 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM FLOOD LAKE CHARLES 30.21N 93.20W
02/21/2008 CALCASIEU LA NWS EMPLOYEE
URBAN FLOODING REPORTED ON LAKE STREET OF ABOUT ONE FOOT
DEEP.
&&
JBRAZZELLocal storm report, Feb 21, 4:13 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL WOODWORTH 31.15N 92.50W
02/21/2008 E0.50 INCH RAPIDES LA PUBLIC
&&
MOGGEDLocal storm report, Feb 21, 4:16 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
416 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL WOODWORTH 31.15N 92.50W
02/21/2008 E0.88 INCH RAPIDES LA PUBLIC
&&
MOGGEDLocal storm report, Feb 21, 4:19 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
419 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL WOODWORTH 31.15N 92.50W
02/21/2008 E0.75 INCH RAPIDES LA PUBLIC
&&
MOGGEDLocal storm report, Feb 21, 5:45 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG BIG CANE 30.82N 92.01W
02/21/2008 ST. LANDRY LA PUBLIC
ONE TO TWO INCH DIAMETER TREE BRANCHES BLOWN DOWN
&&
SHAMBURGERLocal storm report, Feb 21, 5:59 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
559 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO DUPONT 30.93N 91.95W
02/21/2008 AVOYELLES LA LAW ENFORCEMENT
POSSIBLE TORNADO. TREE DOWN ON HOUSE AND TREES DOWN
ACROSS ROADS. FIRE DEPARTMENT AND RESCUE ON SCENE.
&&
MOGGEDThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:54 PM CST | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 38 min |
| Feb 21, 8:21 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 24 min |
| Feb 22, 9:44 AM CST | River Flood Warning | LCH | Vernon | 3 days |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.